Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 26, NWS Columbia, SC

May 4, 2019McCormick County, South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2019, 3:09 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 3:09 PM EDT (19:09 UTC)
Expired
May 4, 2019, 4:00 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 109 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:33 PM EDTHAIL 0.251 Sse Lincolnton, GACOOP OBSERVER ON LEWIS FAMILY ROAD REPORTED PEA-SIZE HAIL LASTING FROM 3:33 TO 3:38 PM EDT.
May 4, 3:35 PM EDTHAIL 0.7Lincolnton, GALINCOLN COUNTY EM REPORTED HAIL SLIGHTLY SMALLER THAN A DIME IN THE CITY OF LINCOLNTON. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS52 KCAE 041909
SVRCAE
GAC181-SCC065-042000-
/O.NEW.KCAE.SV.W.0026.190504T1909Z-190504T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
309 PM EDT Sat May 4 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in east central Georgia...
  Northwestern McCormick County in central South Carolina...

* Until 400 PM EDT.

* At 308 PM EDT, a severe thunderstorm was located 7 miles northeast
  of Washington, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lincolnton, Elijah Clark State Park, Hickory Knob State Resort
  Park, Gill's Point, Hester's Ferry Campground, Bordeaux, Mount
  Carmel, Baker Creek State Park, Leroy's Ferry Recreation Area,
  Willington, Curry Hill, Mount Carmel Park, Chennault, Hawe Creek
  Campground and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
      3402 8259 3407 8253 3407 8251 3408 8248
      3384 8227 3371 8253 3383 8260 3386 8257
      3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 1908Z 235DEG 17KT 3380 8262 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
3 follow-up statements
565 
WWUS52 KCAE 041928
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
328 PM EDT Sat May 4 2019

GAC181-SCC065-042000-
/O.CON.KCAE.SV.W.0026.000000T0000Z-190504T2000Z/
Lincoln GA-McCormick SC-
328 PM EDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN LINCOLN AND NORTHWESTERN MCCORMICK COUNTIES...

At 326 PM EDT, a severe thunderstorm was located over Lincolnton, or
14 miles northeast of Washington, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lincolnton, Elijah Clark State Park, Hickory Knob State Resort Park,
Gill's Point, Hester's Ferry Campground, Bordeaux, Mount Carmel,
Baker Creek State Park, Leroy's Ferry Recreation Area, Willington,
Curry Hill, Mount Carmel Park, Chennault, Hawe Creek Campground and
Long Cane Creek Picnic Area.

People outdoors in many of the parks near the Savannah River area 
should seek indoor shelter now.

LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
      3402 8259 3407 8253 3407 8251 3408 8248
      3384 8227 3371 8253 3383 8260 3386 8257
      3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 1926Z 241DEG 17KT 3382 8252 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
333 
WWUS52 KCAE 041945
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
345 PM EDT Sat May 4 2019

GAC181-SCC065-042000-
/O.CON.KCAE.SV.W.0026.000000T0000Z-190504T2000Z/
Lincoln GA-McCormick SC-
345 PM EDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL LINCOLN AND NORTHWESTERN MCCORMICK COUNTIES...

At 344 PM EDT, a severe thunderstorm was located over Elijah Clark
State Park, or 19 miles northeast of Washington, moving northeast at
20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 333PM, hail was reported near 
         Lincolnton by a trained spotter.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lincolnton, Elijah Clark State Park, Hickory Knob State Resort Park,
Willington, Bordeaux, Mount Carmel, Baker Creek State Park, Leroy's
Ferry Recreation Area, Hawe Creek Campground and Long Cane Creek
Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3407 8251 3408 8248 3384 8227 3371 8253
TIME...MOT...LOC 1944Z 235DEG 17KT 3387 8243 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
348 
WWUS52 KCAE 041954
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
354 PM EDT Sat May 4 2019

GAC181-SCC065-042004-
/O.EXP.KCAE.SV.W.0026.000000T0000Z-190504T2000Z/
Lincoln GA-McCormick SC-
354 PM EDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN AND
NORTHWESTERN MCCORMICK COUNTIES WILL EXPIRE AT 400 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3407 8251 3408 8248 3384 8227 3371 8253
TIME...MOT...LOC 1954Z 235DEG 17KT 3389 8239 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:34 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 4, 12:34 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1234 PM EDT Sat May 4 2019

.SYNOPSIS...
Warm, moist advection over the Southeast will support shower and
thunderstorm development into this evening. Some thunderstorms
may produce damaging wind gusts. Another round of showers and
thunderstorms will be possible late tonight as a shortwave
moves over the area. The front will move through the region by
Sunday evening with drier air spreading into the region for
early next week. Temperatures will remain above normal into next
week with dry conditions after the frontal passage.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Not much change in the current thinking for this
afternoon.  There remains a slight risk of severe weather this
afternoon across much of central South Carolina and the CSRA of
Georgia. The main threat will be damaging wind gusts from
thunderstorm line segments. Highs will be in the 80s.

Many of the near term convective models continue to show shower
and thunderstorm development across the cwa beginning this
afternoon and lasting into the early evening. Continued warm and
moist advection will lead to moderate instability. An upper
level shortwave moving towards the region from the west and
southwest will help to trigger the convection this afternoon.
Regional radars currently showing some light shower development
just west of the cwa, with thunderstorms in progress over
northern GA.  This activity will continue to push east.

With 0-6 km wind shear values from 20 to 30 kts there is
potential for organized thunderstorm lines to develop. Steep
mid-level lapse rates over the area and moderate instability
increases the threat of damaging wind gusts and possibly a few
storms that produce severe hail.

Tonight: Much of the convective activity is expected to move
east of the forecast area during the late evening. However, an
additional shortwave currently associated with convection over
southern MS will move across the forecast area overnight and
may support additional convection late tonight. Overnight lows
in the mid 60s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A cold front and upper trough will push through the region Sunday
morning and early afternoon with a chance of showers and
thunderstorms. SPC moved the Marginal Risk of severe weather closer
to the coast last night, therefore the risk of damaging winds is
minimal. The severe weather parameters such as Lifted Index and CAPE
decrease during the day as drier air pushes into the region.

The pattern transitions to a dry zonal flow aloft Sunday Night
through Monday. High pressure aloft establishes itself over the
region on Tuesday.  Expect dry weather and very warm temperatures
for early May.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Medium range forecast models diverge starting Wednesday in terms of
the suppression of high pressure aloft over the Southeast U.S.  The
GFS aggressively breaks down the ridge axis while the ECMWF and
Canadian models keep it in place through Thursday. This model
divergence impacts the timing of convection in the forecast late
next week. Will split the middle and remain consistent with previous
forecasts to start forecasting a chance of showers and
thunderstorms on Thursday.

A southwest flow aloft will bring a series of disturbances into the
region Friday through Saturday with a chance of showers and
thunderstorms on both days.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions will prevail through the afternoon hours. There
will be scattered to numerous showers and thunderstorms this
afternoon along with associated restrictions during periods of
heavy rain. The afternoon convection should move east of the
TAF sites in the evening with another round of showers and
possibly thunderstorms moving in overnight. There is less
confidence in rainfall at terminals overnight and therefore have
still kept mention of it out of the TAFs at this time.

With moderate low level mixing tonight, do not expect widespread
dense fog to develop. However, redevelopment of low-level
stratus deck remains possible late tonight into Sunday morning.

EXTENDED AVIATION OUTLOOK..The pattern of showers and
thunderstorms will continue Sunday. Fair weather expected
Monday through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 4, 9:31 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
931 AM EDT Sat May 4 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
051345-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
931 AM EDT Sat May 4 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a slight risk of severe weather this afternoon. Numerous
showers and thunderstorms will develop some of which could produce
damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:56 AM EDTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more6 hr
May 4, 4:04 PM EDTSpecial Weather StatementCAEClarendon26 min
May 4, 4:14 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg46 min
May 4, 4:22 PM EDTSpecial Weather StatementCAELexington23 min
May 4, 4:39 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg51 min
May 4, 5:00 PM EDTSpecial Weather StatementCAEKershaw, Richland45 min
May 4, 5:03 PM EDTSpecial Weather StatementCAELancaster27 min
May 4, 5:32 PM EDTSpecial Weather StatementCAELancaster28 min
May 4, 6:05 PM EDTSevere Thunderstorm WarningCAEAiken25 min
May 4, 6:18 PM EDTSevere Thunderstorm WarningCAEChesterfield42 min
May 4, 6:50 PM EDTSpecial Weather StatementCAEMcCormick40 min
May 4, 7:32 PM EDTSpecial Weather StatementCAEFairfield, Lexington, Richland28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.